Ohio, 2014

Flood and Hail in Ohio, May 27, 2014

May 27, 2014 · NWS ILN · 2 events in 1 county or zone

Scattered thunderstorms developed along a frontal boundary during the afternoon. These storms were mainly capable of producing sub severe hail with heavy rain and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a frontal boundary during the afternoon. These storms were mainly capable of producing sub severe hail with heavy rain and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 2:53 PM EST, 27 minutes earlier.

Area forecast discussion, May 27, 2:53 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT TUE MAY 27 2014

.SYNOPSIS...
AN EAST-WEST ORIENTED FRONTAL BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT TONIGHT THROUGH THURSDAY. DRY WEATHER IS
EXPECTED FOR THE WEEKEND WHEN HIGH PRESSURE IS FORECAST TO BUILD
IN AT THE SURFACE AND ALOFT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
NUMEROUS THUNDERSTORMS HAVE DEVELOPED IN AN UNSTABLE AIRMASS...
MAINLY SOUTHEAST OF I-71. HARD TO PINPOINT CAUSE OF CONVECTION IN
AN ENVIRONMENT OF WEAK FORCING. CONVECTION APPEARS TO BE DRIVEN BY
DAYTIME HEATING THAT IS PRODUCING UP TO 3000 J/KG CAPE...WITH AN
ASSIST BY SOME SYNOPTIC SCALE LIFT PROVIDED BY A VORT MAX OVER
EASTERN OHIO. LOOKS LIKE MOST OF THE ACTIVITY WILL MOVE EAST AND
DIMINISH THIS EVENING AS INSTABILITY WANES AND THE VORT MAX MOVES
FARTHER EAST. THUNDERSTORM STRENGTH HAS BEEN LIMITED BY RATHER
WEAK WIND FIELDS...THOUGH SOME OF THE STRONGER CELLS HAVE
PRODUCED PENNY SIZED HAIL AND 40 MPH WIND GUSTS.

CONVECTIVE DEVELOPMENT MAY INCREASE AGAIN LATER TONIGHT AS A WEAK
FRONT DROPS SOUTH FROM THE GREAT LAKES TOWARD NORTHERN COUNTIES.
LOWS IN THE 60S ARE FORECAST FOR TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THUNDERSTORMS WILL BECOME LIKELY ON WEDNESDAY WHEN THE EAST-WEST
ORIENTED FRONTAL BOUNDARY WILL BE DROPPING SOUTH ACROSS THE AREA.
DUE TO RATHER WEAK WINDS...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED. HOWEVER...THE WEAK WINDS ALONG THE SLOW MOVING BOUNDARY
MAY ALLOW FOR SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY DOWNPOURS
RESULTING IN MINOR FLOODING.

THUNDERSTORM CHANCES WILL DIMINISH BUT NOT END WEDNESDAY NIGHT AS
THE BOUNDARY STALLS NEAR THE OHIO RIVER IN AN ENVIRONMENT OF
DECREASING INSTABILITY WITH LOSS OF DAYTIME HEATING.

TEMPERATURES WILL BE SUPPRESSED A BIT BY CLOUDS AND PRECIP...WITH
HIGHS EXPECTED TO BE IN THE LOWER 80S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A WEAK BOUNDARY ALONG THE OHIO RIVER WILL MOVE SOUTHWARD THURSDAY
MORNING. HIGH PRESSURE BUILDING OVER THE GREAT LAKES REGION WILL
PUSH N TO NE WINDS THROUGH OHIO TOWARDS THE FRONT. THE CONVERGENT
WINDS WILL INTERACT WITH THE BOUNDARY TO INCREASE THE CHANCE FOR
SHOWERS LATE THURSDAY MORNING AND EARLY AFTERNOON. PREVIOUS FORECAST
WAS IN EXCELLENT SHAPE SO I MAINLY PUSHED THE TIMING UP BY 2 HOURS
TO MAKE SURE THAT THERE WAS NO STORMS OVER CWA WORKING INTO THE
EVENING.

NORTH WINDS WILL TURN EAST BY SATURDAY AS THE SURFACE HIGH SETTLES
OVER THE CANADA/US BORDER AND NOSES INTO THE NORTHEASTERN OHIO
VALLEY. FLOW DOES NOT TURN SOUTH UNTIL LATER SUNDAY AND WILL THEN
MARK A RETURN TO WARMER AND MORE MOIST AIR. THE NEXT THREAT FOR RAIN
WILL OCCUR MONDAY AS THE SOUTHWEST WINDS PUSH MORE MOIST AIR INTO
THE REGION AND CONTINUE THROUGH NEXT WEEK. AN EVER-INCREASING THREAT
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE WITH THE TEMPERATURES
AND MOISTURE FOR NEXT WEEK.

TEMPERATURES WILL GENERALLY BE IN THE UPPER 70S TO LOWER 80S THROUGH
THE PERIOD WITH SEASONABLY COOL OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACRS SRN OHIO/NRN KY
AROUND THE PERIPHERY OF A MID/UPR LEVEL TROF. AXIS OF THESE
STORMS WILL PIVOT EAST THRU THE AFTN AND WILL DISSIPATE WITH SUNSET
DUE TO THE DIURNAL NATURE. EXPECT HIGH/MID CLOUDS TO PERSIST
OVERNIGHT. WITH PLENTY OF LOW LEVEL MOISTURE IT DOES APPEARS THAT
MVFR VISIBILITIES WILL BECOME PREVALENT LATE TONIGHT WITH SOME
LOCATIONS POSSIBLY GETTING DOWN TO IFR. SOUTHWEST WINDS DURING THE
DAY MAY GUST UP TO 20 KTS.

OUTLOOK...MVFR VISIBILITIES POSSIBLE WEDNESDAY NIGHT/THURSDAY
MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS
AVIATION...AR
Hazardous weather outlook, May 27, 3:22 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
422 AM EDT TUE MAY 27 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
422 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL TO SOME LOCATIONS WEDNESDAY AND THURSDAY. MINOR FLOODING
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 27, 2:21 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             LAKE WHITE              39.11N 83.03W
05/27/2014  E0.25 INCH       PIKE               OH   TRAINED SPOTTER

&&

MYRONP
Special weather statement, May 27, 2:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT TUE MAY 27 2014

KYZ100-OHZ081-088-272000-
LEWIS KY-ADAMS OH-SCIOTO OH-
330 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO...SOUTHERN
ADAMS AND NORTHERN LEWIS COUNTIES THROUGH 400 PM EDT...

AT 330 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CONCORD...
MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LEWIS...SOUTHERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES...INCLUDING
CARRS...ROME...CEDAR MILLS...BLUE CREEK...TURKEY CREEK LAKE AND
WAMSLEY.

LAT...LON 3885 8320 3863 8316 3864 8354 3878 8363
Local storm report, May 27, 2:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             MCDERMOTT               38.83N 83.07W
05/27/2014  E0.25 INCH       SCIOTO             OH   EMERGENCY MNGR

&&
Special weather statement, May 27, 2:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT TUE MAY 27 2014

OHZ088-272015-
SCIOTO OH-
343 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY THROUGH
415 PM EDT...

AT 342 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WHEELERSBURG...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
SCIOTO COUNTY...INCLUDING POWELLSVILLE...LYRA AND SOUTH WEBSTER.

LAT...LON 3866 8287 3869 8288 3875 8288 3875 8289
      3875 8293 3885 8292 3885 8264 3877 8265
      3875 8267 3874 8269 3868 8270 3867 8275
      3865 8276
Special weather statement, May 27, 2:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EDT TUE MAY 27 2014

KYZ100-OHZ081-082-088-272015-
LEWIS KY-ADAMS OH-PIKE OH-SCIOTO OH-
352 PM EDT TUE MAY 27 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCIOTO...
SOUTHERN PIKE...EASTERN ADAMS AND NORTHEASTERN LEWIS COUNTIES THROUGH
415 PM EDT...

AT 354 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM PEEBLES TO ROME...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
EASTERN ADAMS...NORTHEASTERN LEWIS...SOUTHERN PIKE AND WESTERN SCIOTO
COUNTIES...INCLUDING BLUE CREEK...WAMSLEY...MOUNT JOY...LADD...TURKEY
CREEK LAKE...MCDERMOTT...BEAR CREEK...LOMBARDSVILLE...FRIENDSHIP...
SAINT PAUL...OTWAY AND RARDEN.

LAT...LON 3867 8345 3898 8345 3902 8306 3864 8306
      3861 8307
Local storm report, May 27, 2:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             WHEELERSBURG            38.73N 82.85W
05/27/2014  E0.25 INCH       SCIOTO             OH   TRAINED SPOTTER

            VIA EMA

&&

The radar

The Charleston,WV radar (KRLX), 104 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Scioto

When
May 27, 3:20 PM EST to 3:24 PM EST
Where
Scioto County, 1.75 mi SW of Gennetts
Measured
0.88 in hail
Reported by
Public
Coordinates
38.610, -82.850

Flood, Scioto

When
May 27, 3:36 PM EST to 4:36 PM EST
Where
Scioto County, 1.42 mi WNW of Portsmouth to 0.88 mi WNW of Portsmouth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.736, -83.005

Street flooding was reported in downtown Portsmouth due to heavy rainfall. Underpasses were flooded and water was curb to curb several inches deep on some streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518394, 518393.